COVID-19 Impact

You may see some delays in posting new content due to COVID-19. If you have any questions, please submit a message to PSNet Support.
 

PSNet: Patient Safety Network

Issues

Reading tablet image
PSNet highlights the latest patient safety literature, news, and expert commentary, including Weekly Updates, WebM&M, and Perspectives on Safety. Current Issue highlights what's new this week in patient safety literature, news, conferences, reports, and more. Past Issues of the PSNet Weekly Update are available to browse. WebM&M presents current and past monthly issues of Cases & Commentaries and Perspectives on Safety.

Current Issue

Weekly Resource
Study
Newspaper/Magazine Article
Book/Report
Commentary
Upcoming Meeting/Conference

Past Issues

Weekly Resource
Study
Newspaper/Magazine Article
Book/Report
Commentary
Upcoming Meeting/Conference

Periodic Issue
Multi-use Website
Study
Commentary
Newspaper/Magazine Article
Book/Report
Audiovisual Presentation

Periodic Issue
Study
Commentary
Book/Report
Review
Newspaper/Magazine Article
Press Release/Announcement
Dangerous wrong-route errors with tranexamic acid.

National Alert Network for Serious Medication Errors. Bethesda, MD: American Society of Health-System Pharmacists and Institute for Safe Medication Practices. National Alert Network. September 9, 2020.

Periodic Issue
Study
Commentary
Newspaper/Magazine Article
Book/Report

WebM&M

Web M&M Edition September 2020
WebM&M Cases
When the Lytes Go Out: A Case of Inpatient Cardiac Arrest
Spotlight Case
CE/MOC
Benjamin Stripe, MD, FACC, FSCAI and Dahlia Zuidema, Pharm.D, BC-ADM, CDCES ,  

A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessional care teams to coordinate management, and the importance of inter-team communication to identify issues and prevent poor outcomes. 

Multiple Levels Involved in Prescribing the Wrong Medication
Kristine Chin, PharmD, Van Chau, PharmD, Hannah Spero, MSN, APRN, and Jessamyn Phillips, DNP ,  

This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy. The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of phyiscians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification. 

Perspectives

Perspectives Edition May 2020
Interview
Interview
Joel Willis, DO, PA, MA, MPhiL is a Health Policy Fellow affiliated with the American Board of Family Medicine and the George Washington Medical Faculty Associates. Neal Sikka, MD is an Associate Professor and Attending Physician at George Washington Medical Faculty Associates and the Chief of the Innovative Practice and Telehealth Section of the Department of Emergency Medicine. We discussed with them how telehealth at GW is helping to protect patients and providers during the COVID-19 crisis.
Perspective
Perspective
Telehealth and Patient Safety During the COVID-19 Response
Telemedicine and Patient Safety
This PSNet Perspective discusses how telehealth, regardless of payer (Medicare, private insurance, etc.), is supporting both patient and provider safety during the COVID-19 crisis. Precautions that institutions can take to alleviate safety risks resulting from a rapid expansion of capabilities and use are also discussed.